Winter Weather, Weston
- When
- October 24, 5:00 AM MST to October 25, 4:00 AM MST
- Where
- Weston forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.841, -104.568 (the zone’s center; the record gives no point)
A strong storm system brought significant early season snowfall to parts of northeastern Wyoming. The highest snowfall amounts were over the Bear Lodge Mountains and adjacent plains, where six to 12 inches were reported.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A strong storm system brought significant early season snowfall to parts of northeastern Wyoming. The highest snowfall amounts were over the Bear Lodge Mountains and adjacent plains, where six to 12 inches were reported. Elsewhere, amounts of two to six inches were reported. Unseasonably cold air was in place, especially behind the system, with record or near record temperatures noted.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Oct 24, 3:39 AM MST, 1 hour 21 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
439 AM MDT Sat Oct 24 2020
.DISCUSSION...(Today Through Friday)
Issued at 343 AM MDT Sat Oct 24 2020
Current surface analysis shows frontal boundary along the lee of
the Rockies, with high pressure centered over the eastern Plains.
Cold air remains in place across the Plains. Surface low is
located along the front across central WY. Upper level analysis
shows large, positively tilted, trough over the Canadian Rockies
into the Pacific NW, with 100 kt jet wrapping around it from the
Pacific NW to the northern Plains. Jet energy over MT is moving
east across northern SD and southern ND, with light snow now
across far northwest SD. With cloud cover in most areas, temps
have stayed nearly steady overnight, upper teens to mid 20s. Winds
are east to southeast in most areas at 10 to 20 mph.
A snowy and very cold weekend is in store. Models are in pretty good
agreement now, with just some minor differences in placement of
heavier snowfall to the northeast and southeast of the Black Hills.
Snow will continue across northwest SD this morning, with some
enhanced snowfall likely over parts of northwest into north central
SD later this morning and afternoon as band of mid-level
frontogenesis intensifies over these areas. As the upper trough
slides south-southeast into the northern Rockies today, snow will
spread slowly south-southeast across the rest of the area by this
evening. Winds will stay easterly through much of the day, turning
northerly late today and tonight as the surface low slides southeast
along the boundary into CO. Snow will reach the northern Black Hills
by midday and the rest of the Black Hills area during the afternoon.
Some upslope enhancement to snowfall is expected over the northern
and northeastern Black Hills late today and tonight as the winds
switch to northerly.
A stronger wave will rotate around the upper trough as it slides
south across the Rockies and affect mostly far southern SD and NE
overnight into Sunday. Some heavier snowfall is likely later tonight
into Sunday morning from far southwest to south central SD as
stronger frontogenesis and lift accompany it. Winds will be strong
enough, generally 10 to 20 mph with gusts to 30 mph, to cause some
blowing and drifting snow on the plains. Conditions will gradually
improve from north to south on Sunday as snow dissipates and winds
gradually decrease.
Snowfall forecast has not changed much with better model consistency
now, so do not see a need to change winter wx headlines at this
time. Still looking for generally 2 to 5 inches over much of the
northeast WY plains and southern Black Hills, 3 to 7 inches over the
western SD plains, with some higher amounts likely toward central
SD. The northern Black Hills area and adjacent foothills from
Spearfish to Piedmont are looking at 5 to 10 inches, with locally
higher amounts likely toward the higher terrain.
The other story for the weekend into the beginning of next week will
be the record or near record cold temperatures. Highs today will be
in the 20s and lower 30s, with even colder air pushing into the area
tonight. Highs on Sunday will only be in the teens and lower 20s.
The cold conditions and wind will produce wind chills near zero
later tonight and Sunday. Sunday night will see temperatures
dropping to near or below zero, with wind chills as low as 20 below.
Temps will start to slowly rebound Monday.
For the upcoming week, mainly dry weather and a gradual warming
trend can be expected as ridging eventually builds over the western
US and slides east later in the week. Snow cover will play a large
role in how much areas warm up, especially on the plains. It will
take a while to get temps back to average, but many areas could see
that by the end of the week if snow cover erodes enough.
&&
.AVIATION...(For the 12Z TAFS Through 12Z Sunday Morning)
Issued At 436 AM MDT Sat Oct 24 2020
A winter storm will bring deteriorating conditions from north to
south today as a cold front moves through. Widespread IFR/local
LIFR conditions will develop all areas by late afternoon
persisting through tonight as gusty northerly winds develop
creating some blsn.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Winter Storm Warning from noon today to noon MDT Sunday for
SDZ024-025-072.
Winter Storm Warning from 3 PM MDT /4 PM CDT/ this afternoon to
6 PM MDT /7 PM CDT/ Sunday for SDZ042>044-046-047-049.
Winter Weather Advisory from noon today to noon MDT Sunday for
SDZ026>031-041-073-074.
Winter Weather Advisory until 6 AM MDT Sunday for SDZ001-012-013.
Winter Storm Warning until 6 AM MDT Sunday for SDZ002-014-032.
WY...Winter Storm Warning from noon today to noon MDT Sunday for
WYZ057.
Winter Weather Advisory from noon today to noon MDT Sunday for
WYZ054>056-058.
Winter Weather Advisory until 6 AM MDT Sunday for WYZ071.
&&
DISCUSSION...26
AVIATION...HelgesonHazardous Weather Outlook National Weather Service Rapid City SD 523 AM MDT Sat Oct 24 2020 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-251300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 523 AM MDT Sat Oct 24 2020 /623 AM CDT Sat Oct 24 2020/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Winter storm warnings and advisories are in effect today and tonight; see the Winter Weather Message (WSWUNR) for details. .DAYS TWO THROUGH SEVEN...Sunday through Friday Winter storm warnings and advisories are in effect Sunday; see the Winter Weather Message (WSWUNR) for details. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
The national radar mosaic for the moment the first event began.
5 winter weather, 1 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, October 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 919138, 919133, 919144, 919121, 919124, 919135.